Trade Your Heartburn For Diarrhea?

With the holiday "food stuffing" season kicking into high gear this weekend, you may be keeping a bottle of your favorite heartburn drug of choice close at hand. That would be a bad choice on your part, as I've posted many articles on my Web site providing solid reasons why you should stay away from them.

If you're not yet convinced, here's a new reason: Patients who take those drugs may be more vulnerable to C-diff, a potentially dangerous and severe form of diarrhea that can also cause colitis. Scientists examining health information on some 18,000 British patients found the number of C-diff sufferers exploded by a factor of 22 over the decade-long study.

Moreover, patients taking a H2 blocker like Tagamet or Zantec for heartburn relief doubled their risk of contracting C-diff over non-users. And, proton pump inhibitors -- Prevacid and Prilosec -- fared even worse, tripling a patient's C-diff risks.

If that wasn't enough, some experts believe the overuse of heartburn-fighting drugs may be just as responsible as are antibiotics for making patients more prone to infections, particularly in hospitals and nursing homes.

Fact is, drugs and surgery don't address the real problem -- eating the right foods. However, making the right food choices for your body's unique nutritional type, with an eye to reducing your intake of grains, will do the trick.

Journal of the American Medical Association, Vol. 294, No. 23, December 21, 2005: 2989-2995

MSNBC December 19, 2005

Click Here and be the first to comment on this article
Post your comment